Atrophic Vaginitis

Tagged:  

Q My gynecologist says that I have atrophic vaginitis and that it's a common problem for menopausal women. In all my reading about menopause, I've never come across this condition. What can you tell me about it?

A Atrophic vaginitis is a medical term for inflammation of vaginal tissue (vaginitis) that occurs as a result of atrophy (deterioration) of the tissue. It's a common condition in postmenopausal women, due to estrogen deficiency. As estrogen levels drop, the tissue that lines the vagina becomes thinner and more easily damaged. The top layer of cells is often lost entirely, exposing the layer below, which is more easily traumatized and more vulnerable to inflammation or infection. Vaginal secretions also decline, which can make intercourse painful. Women with atrophic vaginitis may also experience vaginal itching, burning, frequent urination, or vaginal discharge.

Atrophic vaginitis can be treated topically with estrogen creams, tablets (Vagifem), or an estrogen-releasing ring placed in the vagina (Estring). Oral estrogen will also restore vaginal tissue. If you don't want to use estrogen, vaginal lubricants can reduce symptoms and make sexual intercourse more comfortable. Moisturizers such as Replens, Astroglide, Lubrin, or K-Y Jelly are available over the counter.

Sexual activity may also help preserve the vaginal epithelium, presumably by increasing blood flow. A study of 52 postmenopausal women found significantly less vaginal atrophy among those who had intercourse more than 3 times a week than among those who had intercourse less than 10 times per year. Sexual activity also helps maintain an acidic vaginal climate, which offers some protection against infection.

Women with atrophic vaginitis are also at risk for infectious vaginitis. The atrophic epithelium is vulnerable to infection by the usual microorganisms -most commonly Candida (yeast), Gardnerella, or Trichomonas. If your atrophic vaginitis symptoms become more pronounced or if the vaginal discharge changes or increases, you should be tested for infectious vaginitis and skin problems of the vulva, which usually respond quickly to topical and oral medications.

~~~~~~~~

By Celeste Robb-Nicholson, M.D.

Share this with your friends